Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Denver/Boulder, CO

March 9, 201716 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 9, 2017, 3:12 AM MST for 16 counties in Colorado. It took effect at Mar 9, 2017, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2017, 3:12 AM MST (10:12 UTC)
In effect from
Mar 9, 2017, 11:00 AM MST
Expired
Mar 9, 2017, 6:00 PM MST
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3406 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS85 KBOU 091012
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
312 AM MST Thu Mar 9 2017

...CRITICAL FIRE DANGER THIS AFTERNOON FOR THE PLAINS OF NORTHEAST
COLORADO...

Gusty winds will return this afternoon with speeds ranging from 30
to 40 mph at times across the northeast plains. The strongest
winds will be near the Wyoming...Nebraska border area.

Residents of northeast Colorado should avoid activities that
could create sparks or otherwise start fires.  Fire agencies 
should be prepared for the possibility of rapidly spreading 
wildfires.

COZ242-244-248>251-091815-
/O.UPG.KBOU.FW.A.0010.170309T1800Z-170310T0100Z/
/O.NEW.KBOU.FW.W.0012.170309T1800Z-170310T0100Z/
Northeast Weld County-Morgan County-Logan County-
Washington County-Sedgwick County-Phillips County-
312 AM MST Thu Mar 9 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PLAINS OF
NORTHEAST COLORADO...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect
from 11 AM this morning to 6 PM MST this evening. The Fire
Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zones 242...244...248...249... 
  250 and 251.

* Timing...Critical fire weather conditions will redevelop by
  midday and continue through afternoon across northeast 
  Colorado.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...as low as 13 percent.

* Impacts...Dry vegetation will be prone to active fire, and 
  rapid fire spread is very likely with the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ238>240-243-245-246-091815-
/O.NEW.KBOU.FW.W.0012.170309T1800Z-170310T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Central and South Weld County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
312 AM MST Thu Mar 9 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT
RANGE URBAN CORRIDOR AND ADJACENT PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect
from 11 AM this morning to 6 PM MST this evening.

* Affected Area...Fire Weather Zones 238...239...240...243... 
  245 and 246.

* Timing...Critical fire weather conditions will develop by midday
  and continue through the afternoon along the front range urban
  corridor and adjacent plains.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 11 percent.

* Impacts...Dry vegetation will be prone to active fire, and 
  rapid fire spread is very likely with the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
940 
WWUS85 KBOU 091834
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1134 AM MST Thu Mar 9 2017

...CRITICAL FIRE DANGER THIS AFTERNOON FOR THE PLAINS OF
NORTHEAST COLORADO...

Gusty winds will return this afternoon with speeds ranging from
25 to 40 mph at times across the northeast plains. The strongest 
winds will be near the Wyoming...Nebraska border area.

Residents of northeast Colorado should avoid activities that
could create sparks or otherwise start fires.  Fire agencies
should be prepared for the possibility of rapidly spreading
wildfires.

COZ238>240-242>246-248>251-100100-
/O.CON.KBOU.FW.W.0012.000000T0000Z-170310T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-Northeast Weld County-
Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-Sedgwick County-
Phillips County-
1134 AM MST Thu Mar 9 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PLAINS OF NORTHEAST
COLORADO...

* Affected Area...Fire Weather Zones 238...239...240...242... 
  243...244...245...246...248...249...250 and 251.

* Timing...Critical fire weather conditions will redevelop by 
  midday and continue through afternoon across northeast 
  Colorado.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...as low as 13 percent.

* Impacts...Dry vegetation will be prone to active fire, and 
  rapid fire spread is very likely with the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
187 
WWUS85 KBOU 100114
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
614 PM MST Thu Mar 9 2017

COZ238>240-242>246-248>251-100215-
/O.EXP.KBOU.FW.W.0012.000000T0000Z-170310T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-Northeast Weld County-
Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-Sedgwick County-
Phillips County-
614 PM MST Thu Mar 9 2017

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE PLAINS OF NORTHEAST COLORADO...

Winds will continue to decrease and humidities will rise
through the evening. Therefore, the Red Flag Warning has been
allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 9, 2:52 AM MST, 20 minutes earlier.

Area forecast discussion, Mar 9, 2:52 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
252 AM MST Thu Mar 9 2017

.SHORT TERM...(Today and tonight)
Issued at 249 AM MST Thu Mar 9 2017

WNW flow aloft will remain across the area with only some higher
level moisture embedded in the flow.  Winds will remain gusty at
times over the higher terrain and with decent mixing by midday
should see them increase across the plains as well.  850-700 mb
temps do not change much fm yesterday so aftn highs across the
plains will generally range fm 65 to 70 degrees.

For tonight winds will quickly diminish across the plains but will
remain gusty at times over the higher terrain.  A cool fnt will move
into nern CO early this evening as a sfc low remains nr Denver.  Fnt
may back its way into the front range urban corridor around
midnight.  Finally outside of an increase in wave cloud development
tonight it will remain dry.

.LONG TERM...(Friday through Wednesday)
Issued at 249 AM MST Thu Mar 9 2017

West/northwest flow aloft will prevail Friday through the weekend.
This will bring continued periods of gusty winds, but nothing
compared to what we saw earlier this week.

On Friday, we expect above normal temperatures in most areas
but cooler boundary layer air will likely hold over the eastern
plains through the day. Given that, in combination with potential
Denver cyclone and mountain wave enhanced clouds, will adjust
temps downward a few degrees in the lower elevations north and
northeast of Denver. Temperatures could even be tricky in the
immediate Denver area depending on thickness/persistence of high
clouds, but some downslope warming should still push temps well
into the 60s and possibly near the 70F degree mark.

There is weak Q-G forcing noted with a passing short wave Friday
night, so mention of a few snow showers in the mountains is on
track. Don't see any more than potential for an inch or so. Can't
rule out a couple sprinkles drifting southeast onto the plains but
overall moisture and instability is rather limited.

For Saturday, models seem to be more in agreement with cold front
pushing back against the Front Range. Will drop forecast high
temps accordingly with most lower elevations only seeing 50s for
highs.

By Sunday, low level pressure gradient intensifies ahead of the
next short wave and cold front in northwest flow. This would
bring another bout of gusty downslope winds, warm temperatures,
and higher fire danger (see Fire Weather section below). There is
another shot of weak Q-G forcing noted, and lapse rates also
steepen late in the afternoon/evening. Airmass moistens slightly
behind the cold frontal passage, and with shallow upslope
component will introduce some low PoPs on the plains and I-25
corridor. Any precipitation should be light with only marginal
amounts of moisture advertised at this point.

For Monday through Wednesday, the upper level ridge axis is
expected to shift back eastward across the Central Rockies. This
would bring a return of westerly flow, above normal temperatures,
and dry conditions. Models show a weak wave cutting through the
ridge on Wednesday but don't see much more than a slight chance of
high country showers.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 249 AM MST Thu Mar 9 2017

Winds will be ssw early this morning but then switch to a more wnw
direction by 16z to 17z. Thru the aftn will see some gusts in the
25-30 mph range as winds stay wnw. Winds will quickly diminish by
01z. A cool fnt will back into the area by 06z with winds becoming
more ely. Winds will then shift to the south by 12z.

&&

.FIRE WEATHER...
Issued at 249 AM MST Thu Mar 9 2017

Have decided to expand Red Flag Warning across all of the plains for
this aftn except for zns 241 and 247.  Winds will be somewhat
marginal south of a Greeley to Akron line however humidity levels
will be lower. Winds gusts up to 40 mph will be possible across
those counties nr the WY-NE border while further south gusts up to
30 mph will be possible. Fire danger will then quickly diminish
by early evening in all areas.

On Friday, southerly winds will increase to 15-20 mph with gusts
25-30 mph on the crest of the Palmer Divide into the eastern
plains. Humidities in the windier areas should hold in the 18-25%
range, so elevated but not critical fire danger expected at this
time.

Saturday will be cooler with higher humidities behind a cold
front.

Sunday should see higher fire danger again as stronger west/
northwest winds develop ahead of the next weather disturbance and
cold front. Critical conditions may occur in the warmer and drier
pre-frontal airmass, with minimum humidities near 15% possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 6 PM MST this
evening for COZ238>240-242>246-248>251.

&&

SHORT TERM...RPK
LONG TERM...Barjenbruch
AVIATION...RPK
FIRE WEATHER...RPK
Hazardous weather outlook, Mar 8, 10:49 AM MST, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1049 AM MST Wed Mar 8 2017

COZ030>051-091800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1049 AM MST Wed Mar 8 2017

...RED FLAG WARNING FOR PORTIONS OF NORTHEAST COLORADO PLAINS
FROM 11 AM UNTIL 6 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

West to Northwest winds will continue to gust up to 75 mph over
wind prone areas and up to 55 mph elsewhere. On the plains gusts
to 35 mph will be possible closer to the Wyoming and Colorado
border south to Washington county through the afternoon. Winds
will decrease by the late afternoon. Relative humidity values will
continue to be low...especially over the northern plains counties
so fire danger continues to be high.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Fire danger will remain elevated across the plains on Thursday
with above average temperatures and dry conditions. However, winds
will be weaker. The next chance of precipitation will be Friday
night into Saturday, mainly in the mountains. Temperatures will
stay above average for the plains through Monday.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.